Thunderstorm Wind, Dickinson
- When
- May 9, 4:45 PM EST
- Where
- Dickinson County, 3 mi NE of Randville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.017, -88.000
Six-inch diameter tree snapped off.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Six-inch diameter tree snapped off.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 9, 1:27 PM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 227 PM EDT MON MAY 9 2005 .DISCUSSION... MAIN CONCERN IN THE SHORT TERM IS OBVIOUSLY CHANCES FOR THUNDERSTORMS AND POSSIBLE SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. LATEST SPC MESOANALYSES AND SHORT TERM MODEL FORECAST SOUNDINGS SUGGEST MARGINAL SEVERE THREAT STILL A POSSIBILITY ACROSS THE CWFA THROUGH THIS EVENING. INSTABILITY DOES NOT LOOK TO BE OVERWHELMING...EXPECTED TO RANGE FROM 700-1200 J/KG...AND DEEP LAYER SHEAR IS MARGINAL FOR SUPERCELLS AT AROUND 30 KT. EXPECT CONVECTION TO BE PRIMARILY MULTICELL...ALTHOUGH SOME BOWS ARE DEFINITELY POSSIBLE WITH DECENT 0-2KM SHEAR EXPECTED. MID-LEVELS DON/T APPEAR AS THOUGH THEY WILL DRY SUFFICIENTLY IN OUR AREA TO RESULT IN PARTICULARLY STRONG DOWNBURSTS...ALTHOUGH STORMS WHICH BOW COULD PRODUCE SOME WIND DAMAGE. THE MAIN THREAT STILL LOOKS LIKE IT WILL BE HAIL...GIVEN WET BULB ZERO HEIGHTS OF AROUND 8K FEET. THE BEST COMBINATION OF INSTABILITY AND SHEAR STILL LOOKS LIKE IT WILL BE GENERALLY WEST OF A LINE FROM MARQUETTE TO IRON MOUNTAIN...WITH ACTIVITY WEAKENING BY LATE EVENING AS INSTABILITY FADES WITH LOSS OF DIURNAL HEATING. GENERALLY STUCK CLOSE TO THE ETA THROUGH THE FIRST FEW DAYS OF THE FORECAST...MAKING MODIFICATIONS AS NECESSARY TO MITIGATE THE IMPACT OF THE BMJ CONVECTIVE SCHEME FIRING WHERE/WHEN CONVECTION IS NOT ANTICIPATED. DEFINITELY PREFER THE ETA/S HANDLING OF PCPN NORTH OF THE BAROCLINIC ZONE ON WEDNESDAY...GENERALLY KEEPING PCPN SOUTH OF THE CWFA...WHILE THE GFS APPEARS TO PRODUCE PCPN TOO FAR NORTH OF THE WARM FRONTAL BOUNDARY. INITIAL COLD FRONT SLIPS THROUGH LATE TONIGHT...WITH WINDS SHIFTING AROUND MORE TO THE SOUTHWEST. HOWEVER...FAIRLY DEEP MOISTURE WILL REMAIN IN PLACE UNTIL THE UPPER LOW MOVES EAST OF THE CWFA BY MID AFTERNOON TUESDAY. WITH COOLER BOUNDARY LAYER TEMPERATURES... INSTABILITY IS MINIMAL ON TUESDAY...SO DO NOT EXPECT ANY THUNDER. HOWEVER...DEPTH OF MOISTURE...SOME LINGERING FORCING FROM THE UPPER LOW...AND LOW LEVEL CONVERGENCE ALONG THE SECONDARY COLD FRONT COULD WORK TO PRODUCE SOME SHOWER ACTIVITY. WILL END THE CHANCE OF SHOWERS FROM WEST TO EAST DURING THE AFTERNOON AND EARLY EVENING. SHORTWAVE RIDGING WILL WORK INTO THE AREA BRIEFLY TUESDAY NIGHT...ALTHOUGH THE UPPER FLOW IS EXPECTED TO BECOME FAIRLY ZONAL AT THAT POINT. THE MAIN BAROCLINIC ZONE PUSHES SOUTH OF THE WESTERN GREAT LAKES...KEEPING CONVECTION AND PCPN GENERALLY TO OUR SOUTH. THE GFS APPEARS TO DEVELOP PCPN TOO FAR NORTH ON WEDNESDAY... BRINGING DECENT QPF TO MUCH OF THE FORECAST AREA. THIS APPEARS TO BE DUE IN PART TO SOME CONVECTIVE FEEDBACK FROM PCPN IT DEVELOPS TO OUR SOUTH...WHICH OVERDOES THE MID-LEVEL VORTICITY AND STRENGTHENS THE UPPER JET TOO MUCH...WHICH IN TURN ALLOWS FOR WIDESPREAD PCPN TO SPREAD NORTH ACROSS OUR AREA. PREFER THE ETA/S HANDLING OF THINGS ON WEDNESDAY...GENERALLY KEEPING THE ELEVATED PCPN SOUTH OF OUR AREA...WITH AC AND CIRRUS IMPACTING THE AREA FOR MUCH OF THE DAY. WILL INCLUDE A LOW CHANCE POP FOR THE FAR SOUTHERN CWFA...GIVEN THEIR SOMEWHAT CLOSER PROXIMITY TO THE BAROCLINIC ZONE AND 500MB SHEAR AXIS. CANADIAN HIGH PRESSURE AND MUCH DRIER AIR WILL WORK IN AT ALL LEVELS LATE WEDNESDAY THROUGH THURSDAY...PROVIDING FOR UNSEASONABLY COOL TEMPERATURES AND FAIR SKIES. THERE MAY BE A DECENT CHANCE FOR FROST AND/OR FREEZING TEMPERATURES WEDNESDAY AND THURSDAY NIGHTS DEPENDING ON EVENTUAL WINDS AND CLOUD COVER. EXTENDED...FOR FRIDAY THROUGH MONDAY...THE MEDIUM RANGE GUIDANCE IS IN GENERAL AGREEMENT ON THE OVERALL EVOLUTION OF MASS FIELDS...ALTHOUGH THERE ARE SOME DEFINITE DIFFERENCES IN THE TIMING AND AMPLITUDE OF INDIVIDUAL SHORTWAVES. THE MAIN FEATURE OF INTEREST DURING THIS PERIOD IS A SHORTWAVE WHICH WILL MOVE OUT OF THE NORTHERN PLAINS AND SWING THROUGH THE UPPER GREAT LAKES FRIDAY-SATURDAY. THE GFS IS FASTER WITH THIS FEATURE IN COMPARISON TO THE CANADIAN...ECMWF...AND GFS ENSEMBLE MEAN. PREFER THE SLOWER EVOLUTION OF THINGS GIVEN THE EXPECTED AMPLIFICATION OF THE TROUGH OFF THE CANADIAN MARITIMES DURING THIS PERIOD...ALTHOUGH THE ECMWF MAY BE A BIT TOO AMBITIOUS WITH ITS DEPICTION OF THE UPPER LOW SOUTH OF NEWFOUNDLAND. SURFACE LOW/FRONTAL BOUNDARY EXPECTED TO MOVE THROUGH THE AREA DURING THE SECOND HALF OF FRIDAY...WITH CHANCES FOR SHRA/TSRA ALONG WITH IT. CHANCES FOR TSRA MAY STAY TO OUR SOUTH DEPENDING ON POSITION OF WARM FRONT AND ADVECTION OF MOISTURE...BUT WILL INCLUDE A MENTION FOR NOW GIVEN UNCERTAINTY. THE UPPER LOW/SHORTWAVE WILL MOVE SLOWLY EAST AND PASS ACROSS THE AREA SATURDAY INTO EARLY SUNDAY. GIVEN MID LEVEL COLD POOL...WILL INCLUDE A CHANCE FOR DIURNAL SHOWERS ON SATURDAY...PARTICULARLY IF LOW LEVEL CYCLONIC FLOW LINGERS OVER THE AREA AS DEPICTED BY ECMWF. THE UPPER LOW SLIDES A BIT FARTHER EAST BY SUNDAY...SO WILL JUST INCLUDE A CHANCE FOR SOME DIURNAL SHOWERS OVER THE FAR EASTERN CWFA FOR SUNDAY...AND KEEP THE REST OF THE AREA DRY AS SHORTWAVE RIDGING TRIES TO WORK INTO THE AREA. SINCE THE GFS APPEARS TOO ZONAL AND QUICK...WILL HOLD OFF AND KEEP THINGS DRY THROUGH MONDAY...WITH SHORTWAVE RIDGING EXPECTED TO HANG ON AND KEEP PCPN WITH THE NEXT SHORTWAVE WEST OF OUR AREA THROUGH THE END OF THE FORECAST PERIOD. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && TRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 415 PM EDT MON MAY 9 2005 MIZ001>007-009>014-084-085-101200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 415 PM EDT MON MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND TUESDAY EXPECT SCATTERED THUNDERSTORMS TONIGHT ACROSS WEST AND CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT RISK OF SEVERE STORMS MAINLY OVER INTERIOR LOCATIONS WEST OF A MARQUETTE TO ESCANABA LINE. THE GREATEST THREAT OF SEVERE STORMS WILL BE BETWEEN 5 PM AND 10 PM. ANY SEVERE THUNDERSTORMS THAT DEVELOP SHOULD BE ISOLATED AND WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH. STORMS SHOULD MOVE NORTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS WEST AND CENTRAL UPPER MICHIGAN FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) TRH/VOSS
The Marquette radar (KMQT), 67 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451041.